Nonsteroidal anti-inflammatory drugs (NSAIDs) have received press in the past for their association with dangerous side effects among older adults compared to younger people.
Many older people take NSAIDs to get relief from pain, stiffness, and inflammation. However, these medications can have side effects. If you are taking NSAIDs, check the US Food and Drug Administration's (FDA)
website for medication guide
for more information.
Gastrointestinal problems, including stomach pain,
ulcers, and bleeding of the stomach lining, are potential side effects among people who take NSAIDs on a regular basis. Often the first indication of gastrointestinal damage in seniors is bleeding, which can occur without the warning symptoms of nausea, abdominal pain, diarrhea, or dyspepsia
(indigestion and gas).
NSAIDs may create or worsen
gastroesophageal reflux disease
(GERD) symptoms and complications. These may include:
The American College of Gastroenterology lists the following as key issues that may put a person taking NSAIDs at risk for GI problems:
If any of the following warning signs appear, contact your physician immediately:
Several studies found that problems with NSAIDs are not just stomach-related. Some problems that have been associated with regular NSAIDS include:
People at older ages usually need more medications, and sometimes at higher doses.
The following changes are a primary reason why drug doses for seniors are typically lower than those recommended for younger people:
Alliance for Aging Research
Public Health Agency of Canada
The College of Family Physicians of Canada
Acute upper nonvariceal gastrointestinal bleeding. EBSCO DynaMed website. Available at:
http://www.ebscohost.com/dynamed. Updated December 11, 2014. Accessed April 17, 2015.
Aspirin and NSAIDs.
The American College of Gastroenterology website. Available at:
http://patients.gi.org/topics/aspirin-and-nsaids. Accessed April 17, 2015.
Bessone, F. Non-steroidal anti-inflammatory drugs: What is the actual risk of liver damage?
World J Gastroenterol. 2010;16(45):5651-5661.
Field TS, Gurwitz JH, et al. The renal effects of nonsteroidal anti-inflammatory drugs in older people.
J Am Geriatr Soc.
Fosslien E. Cardiovascular complications of non-steroidal anti-inflammatory drugs.
Ann Clin Lab Sci. 2005;35(4):347-385.
Fries, JF. The epidemiology of NSAID gastropathy: The ARAMIS experience.
Heerdink ER, Leufkens HG, et al. NSAIDs associated with increased risk of coronary heart failure in elderly patients taking diuretics.
Arch Intern Med.
NSAIDs for rheumatoid arthritis. EBSCO DynaMed website. Available at:
http://www.ebscohost.com/dynamed. Updated June 9, 2014. Accessed April 17, 2015.
Peptic ulcer disease. EBSCO DynaMed website. Available at:
http://www.ebscohost.com/dynamed. Updated March 2, 2015. Accessed April 17, 2015.
Pharmacokinetics in the elderly. Merck Manual Professional Version website. Available at:
http://www.merckmanuals.com/professional/geriatrics/drug-therapy-in-the-elderly/pharmacokinetics-in-the-elderly. Updated June 2014. Accessed April 17, 2015.
Physical changes with aging. Merck Manual Professional Version website. Available at:
http://www.merckmanuals.com/professional/geriatrics/approach-to-the-geriatric-patient/physical-changes-with-aging. Updated July 2013. Accessed April 17, 2015.
Ruoff GE. Use of NSAIDs questioned in high-risk patients.
Last reviewed April 2015 by Michael Woods, MD
Please be aware that this information is provided to supplement the care provided by your physician. It is neither intended nor implied to be a substitute for professional medical advice. CALL YOUR HEALTHCARE PROVIDER IMMEDIATELY IF YOU THINK YOU MAY HAVE A MEDICAL EMERGENCY. Always seek the advice of your physician or other qualified health provider prior to starting any new treatment or with any questions you may have regarding a medical condition.
Copyright © EBSCO Publishing. All rights reserved.